Texas, 2008Damaging Wind in Texas, July 28, 2008
July 28, 2008 · NWS LUB · 1 event in 1 county or zone
Thunderstorms produced localized damaging wind gusts in the Memphis vicinity (Hall County). A number of tin and light weight metal structures sustained damage and a few automobile windows were shattered.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced localized damaging wind gusts in the Memphis vicinity (Hall County). A number of tin and light weight metal structures sustained damage and a few automobile windows were shattered.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 28, 2:27 PM CST, 5 hours 48 minutes earlier.
Area forecast discussion, Jul 28, 2:27 PM CST, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
327 PM CDT MON JUL 28 2008
.SHORT TERM...
MID LEVEL CIRCULATION...ASSOCIATED WITH REMNANTS OF DOLLY...
WAS SEEN ON SATELLITE NEAR SOUTHWEST CORNER OF KANSAS. THIS
FEATURE EXPECTED TO WEAKEN AS IT SLOWLY SLIDE EASTWARD ACROSS
KANSAS TONIGHT AND TUESDAY. TROPICAL MOISTURE PLUME SEEN ON
WATER VAPOR EXTENDED ACROSS SOUTHEAST NEW MEXICO INTO THE
EASTERN TEXAS PANHANDLE. MODELS HAVE NORTHERN PORTION OF
PLUME MOVING EAST WITH REMNANTS OF DOLLY AND SLOWLY SLIDING
SOUTH ACROSS THE SOUTH PLAINS. A SURFACE THROUGH EXTENDING
SOUTHWEST FROM A LOW OVER SOUTHERN KANSAS FORECAST TO MOVE
EASTWARD ACROSS THE FORECAST AREA TONIGHT AND TUESDAY. MODELS
ALSO SHOW A WEAKNESS IN THE UPPER LEVEL RIDGE WITH A SHEAR
AXIS EXTENDING FROM SOUTHWEST TO NORTHEAST ACROSS THE SOUTH
PLAINS AT 500 MB...THROUGH TUESDAY. WITH THE SURFACE THROUGH
...SHEAR AXIS AND MID LEVEL MOISTURE ACROSS THE REGION WILL
CONTINUE SLIGHT CHANCE TO CHANCE POPS. NAM SOUNDINGS SHOW A
STRONG INVERTED V PROFILE DURING THE LATE AFTERNOON AND
EVENING HOURS...THUS POTENTIAL CONTINUES TO EXIST FOR GUSTY
DOWNBURST WINDS LATER THIS AFTERNOON AND EVENING...MAINLY
OVER THE LOW ROLLING PLAINS WHERE TEMPERATURE/DEW POINT
SPREAD EXPECTED TO BE AROUND 40 DEGREES. ALSO WITH
PRECIPITABLE WATER VALUES NEAR OR ABOVE 1.5 INCHES BRIEF
HEAVY DOWNPOURS WILL BE POSSIBLE. ANOTHER MILD NIGHT EXPECTED
WITH LOWS TUESDAY MORNING IN THE 60S AND 70S. ANOTHER WARM
DAY TUESDAY WITH HIGHS IN THE 90S ON THE CAPROCK AND NEAR 100
OFF THE CAPROCK.
&&
.LONG TERM...
GFS AND NAM INDICATE THAT MID-LVL MOISTURE/SHEAR AXIS WILL STILL
BE IN THE VICINITY TUESDAY NIGHT INTO WED MORNING. COMBINED WITH A 30
KT SRLY LLJ OVERNIGHT THIS MAY MAINTAIN CONVECTIVE ACTIVITY THROUGH
THE MORNING HRS ON WED. IN ADDITION...A WEAK FRONT IS FCST TO MOVE
SOUTH INTO THE AREA AND MAY PROVIDE A SMALL LOW-LVL UPWARD PUSH.
THUS HAVE UPPED POPS SLIGHTLY IN THIS PERIOD. DURING THE DAY ON
WED...THE SHEAR/MOISTURE AXIS IS FCST TO SHIFT OFF TO THE SOUTH
AND EAST WITH DIMINISHING RAIN CHCS. DID ADD SOME LOW POPS TO THE
SRN ZONES TO ACCOUNT FOR THE LINGERING MOISTURE/LIFT...AND THESE
MAY NEED TO BUMPED UP FURTHER IF SLOWER TREND CONTINUES. WAS ALSO
TEMPTED TO LOWER HIGH TEMPS A FEW DEGREES ON WED BUT RETAINED FOR
NOW DUE TO UNCERTAINTIES WITH THE SHOWER/CLOUD COVERAGE.
DEEP EASTERLY FLOW SHOULD DEVELOP ACROSS THE FA THU AND FRI AS
UPPER RIDGE STRENGTHENS OVER 4-CORNERS REGION. THURS MAY BE THE
WARMEST DAY OF THE WEEK WITH PLENTIFUL 100 DEGREE READINGS. DEEPER
MOISTURE IS PROGGED TO BE JUST TO THE SOUTH AND THE EAST OF THE FA
WHICH SHOULD PREVENT ANY CHANCE OF PRECIP. HEADING INTO THE
WEEKEND...THE UPPER RIDGE IS FCST TO MIGRATE TO THE NORTH AND
WEST...WITH A WEAK WAVE MOVING WEST UNDERNEATH THE RIDGE. THIS
SHOULD BRING SLIGHTLY LOWER HEIGHTS TO THE AREA AND BRING HIGH
TEMPS DOWN A FEW DEGREES.
MORNING ECMWF AND GFS RUNS DEPICT THE RIDGE SHIFTING TO THE EAST
INTO THE CENTRAL PLAINS AND THEN EVENTUALLY INTO THE MS VALLEY
EARLY NEXT WEEK. THIS PRODUCES A RETURN OF MONSOONAL MOISTURE TO
THE 4-CORNERS REGION BUT NO INDICATION OF PRECIP CHANCES FOR WEST
TEXAS. HOWEVER...THE WEAKNESS IN THE UPPER RIDGE OVER WEST TEXAS
SHOULD RESULT IN A SLIGHT COOLING TREND.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 68 95 67 95 66 / 30 20 20 10 10
TULIA 73 95 71 96 67 / 30 20 20 10 10
PLAINVIEW 74 96 71 96 68 / 30 20 20 10 10
LEVELLAND 70 98 71 98 69 / 20 20 20 10 10
LUBBOCK 74 98 73 97 71 / 30 30 20 10 10
DENVER CITY 69 99 72 95 70 / 20 20 20 20 20
BROWNFIELD 71 99 73 97 70 / 20 20 20 20 20
CHILDRESS 76 100 76 101 75 / 30 30 20 10 10
SPUR 72 100 76 99 73 / 30 30 20 10 10
ASPERMONT 75 101 78 102 76 / 30 20 20 10 10
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
08/33
Hazardous weather outlook, Jul 28, 4:50 AM CST, 15 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
550 AM CDT MON JUL 28 2008
TXZ021>044-291100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
550 AM CDT MON JUL 28 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TODAY AND TONIGHT
CONVECTIVE
HOT TEMPERATURES AND PLENTIFUL MIDDLE AND UPPER LEVEL MOISTURE WILL
RESULT IN ISOLATED TO SCATTERED THUNDERSTORMS ACROSS THE AREA THIS
AFTERNOON AND EVENING. THE RELATIVELY DRY LOWEST LEVELS OF THE
ATMOSPHERE MAY ALLOW THE STRONGEST STORMS TO PRODUCE LOCALIZED
STRONG TO SEVERE WIND GUSTS...WITH LOCATIONS OFF THE CAPROCK
FAVORED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS MAY AGAIN BE POSSIBLE ON TUESDAY AFTERNOON
ESPECIALLY NORTH OF THE TX 114 CORRIDOR. DAMAGING DOWNBURST WINDS
WILL BE THE PRIMARY THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jul 28, 5:02 PM CST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
602 PM CDT MON JUL 28 2008
TXZ034-290000-
HOCKLEY TX-
602 PM CDT MON JUL 28 2008
...STRONG THUNDERSTORM ACROSS HOCKLEY COUNTY...
AT 600 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 6 MILES NORTHWEST OF LEVELLAND AND 10 MILES
SOUTHEAST OF LEVELLAND...MOVING EAST AT 13 MPH.
SMALL HAIL AND BRIEF STRONG WIND GUSTS NEAR 55 MPH MAY OCCUR WITH
THESE THUNDERSTORMS. IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY
AWAY FROM WINDOWS.
Special weather statement, Jul 28, 7:56 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
856 PM CDT MON JUL 28 2008
TXZ021-290230-
PARMER TX-
856 PM CDT MON JUL 28 2008
...STRONG THUNDERSTORM ACROSS PARMER COUNTY...
AT 852 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF FRIONA...MOVING EAST AT 15 MPH.
BRIEF...STRONG WIND GUSTS UP TO 55 MPH ARE POSSIBLE WITH THIS STORM.
MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY
AWAY FROM WINDOWS.
Thunderstorm Wind, Hall
- When
- July 28, 8:15 PM CST to 8:25 PM CST
- Where
- Hall County, Memphis
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $150,000
- Reported by
- Newspaper
- Coordinates
- 34.720, -100.530
A local newspaper reported that thunderstorm winds caused significant damage to metal structures and light weight buildings in the Memphis vicinity. The roof was blown off of a large cotton warehouse. Another metal storage facility failed in the winds, with the roof and one wall blown off of the structure. A number of car windows were additionally blown out at a local business. No injuries were reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New York, July 28, 20081 death · 1 event
- Heat in Arkansas, July 28, 20081 death · 1 event
- Lightning Strike in Colorado, July 28, 20081 death · 1 event
- Flooding in Alaska, July 28 to 31, 2008$4.2 million · 10 events
- Flooding in Iowa, July 28 to 31, 2008$635,000 · 14 events
- Hail and Damaging Winds in North Dakota, July 28 to 29, 2008$465,000 · 1 in hail · 15 events
- Hail and Damaging Wind in Georgia, July 28, 2008$781,000 · 1.75 in hail · 4 events
- Flash Flooding and Damaging Winds in Kentucky, July 28, 2008$225,000 · 61 kt wind · 24 events
- Hail and Damaging Winds in Georgia, July 28 to 29, 2008$276,000 · 1 in hail · 9 events
- Hail and Damaging Wind in Kansas, July 28, 2008$150,000 · 1.75 in hail · 4 events
- Hail and Damaging Winds in Texas, July 28, 2008$20,000 · 1.75 in hail · 17 events
- Tornadoes and Hail in South Dakota, July 28, 2008EF1 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121629.